"Never doubt that a small group of thoughtful, committed citizens can change the world. Indeed, it is the only thing that ever has."

Margaret Mead

Case report
peer-reviewed

Nitrofurantoin-Induced Exfoliative Dermatitis: A Case Report



Abstract

Exfoliative dermatitis (ED) is a rare and life-threatening dermatological emergency caused by a wide range of cutaneous or systemic conditions, such as inflammatory dermatosis, drug reactions, and malignancies. We report a case of a 77-year-old man who developed ED five days after starting nitrofurantoin. The drug was withdrawn, and the patient was treated with topical corticosteroid and supportive care, after which there was a full recovery within a week. This report describes an uncommon entity with a guarded prognosis that requires proper diagnosis and management.

Introduction

Exfoliative dermatitis (ED), also known as erythroderma, is a severe and rare disease characterized by diffuse erythema and scaling of more than 90% of the body surface [1-3]. It is more common in elderly males, and the disease may be caused by a variety of underlying causes, such as dermatoses, infections, drugs, and systemic diseases. Drug hypersensitivity reactions are the second most frequent cause of ED [2].

Nitrofurantoin is an antibacterial drug frequently used in the treatment of uncomplicated cystitis that is usually well tolerated. Adverse effects are commonly mild and include gastrointestinal complaints, headache, and dizziness. Isolated case reports have documented severe hypersensitivity reactions [4].

Since ED is a dermatological emergency, it is essential to recognize and manage this condition appropriately [2,3].

Case Presentation

A 77-year-old man, with a previous history of type 2 diabetes mellitus (DM) and suprapubic catheterization due to a severe urethral stricture, presented to the emergency department with multiple erythematous, scaly, desquamative, and itchy skin lesions. The lesions had two days of evolution with a rapid onset, and affected more than 90% of his body surface area, including all four limbs, face, and trunk. The patient was recently diagnosed with a urinary tract infection and started oral nitrofurantoin 100mg every six hours five days before.

On admission, he was eutrophic, with a temperature of 36.8ºC, blood pressure of 123/68 mmHg, and heart rate of 88 bpm. There was neither visceromegaly nor lymph node enlargement. He had erythematous desquamative confluent patches distributed over his face, neck, trunk (Figure 1), and limbs (Figure 2), involving flexural areas but sparing palms, soles, and mucous membranes.

He had chronic mild anemia with hemoglobin of 11.4 g/dL, hematocrit of 41.2%, leukocytosis, with a normal platelet count. Creatinine levels were slightly above the upper limit, and C-reactive protein was increased. Laboratory findings are described in Table 1.

Parameter On admission Fifth day Reference values
Hemoglobin (g/dL) 11.4 10.9 13.7-17.3
Hematocrit (%) 41.2 38.7 40-51
Leucocytes (x103 μL) 16.5 9.7 4.2-10.8
Eosinophils (x103 μL) 0.6 0.4 0.05-0.5
Platelets (x103 μL) 352 301 144-440
Creatinine (mg/dL) 1.32 1.13 0.7-1.2
LDH (U/L) 266 198 0-246
C-reactive protein (mg/dL) 49 11 <6.1

Since its presentation and temporal evolution highly suggested toxidermia, the hypothesis of ED was put forward. Nitrofurantoin was immediately stopped, and the patient was treated with intravenous fluids, topical corticosteroid (beclometasone twice daily), oral antihistamine (hydroxyzine 25mg/day), and topical care (antiseptic baths and emollients). A favorable clinical evolution was verified within a week, with the resolution of all lesions.

Discussion

The overuse of antibiotics is a universal phenomenon in daily medical practice. Most of the adverse dermatological reactions are skin rashes, pruritus, Steven-Johnson syndrome, and exfoliative dermatitis [5].

ED is a severe generalized inflammation of the skin, characteristically demonstrating diffuse redness, desquamation, erosion, and scab formation on epidermal folds and mucosa. Its classical finding is bright red patches that coalesce to cover the skin surface, and patients may complain of tight skin due to progressive edema and lichenification. Pruritus occurs in nearly all patients, and it could be associated with systemic symptoms like fever, shivering, and nausea [2,3,6]. Lymphadenopathy, splenomegaly, and hepatomegaly may be present in 50% of patients [2,7].

The pathogenesis of ED is unknown. Triggers can be grouped into several general categories, including preexisting inflammatory dermatosis, adverse drug reactions (Table 2), and malignancies (lymphoma, leukemia, and solid tumors). Few cases are idiopathic [2,6,8].

Drug most frequently reported
ACE inhibitors Captopril, enalapril, lisinopril
Antibiotics Ciprofloxacin, penicillins, streptomycin, sulfonamids, trimethoprim sulfamethoxazole, vancomycin
Antiepileptic Carbamazepine, phenobarbital, phenytoin
Antitubercular Isoniazid, rifampicin
Proton pump inhibitors Omeprazole, esomeprazole, pantoprazole
Retinoids Acitretin, isotretinoin
Other drugs Allopurinol, chlorpromazine, dapsone, diltiazem, hydroxychloroquine, lithium, sertraline, sulfasalazine, terbinafine

ED is a clinical diagnosis based on dermatological findings. Laboratory studies, although nonspecific, and histopathology can help in identifying an underlying cause [1,2].

Being a potentially life-threatening state of "skin failure", initial management includes monitoring and ensuring metabolic and hemodynamic stability since patients are at risk of hypothermia, fluid and electrolyte imbalance, and secondary infections [2,3,6].

Treatment evolves symptom management and appropriate wound care with a lukewarm bath, topical corticosteroids, and bland emollients. Oral antihistamines may be helpful. Routine use of systemic antibiotics is not recommended [8]. Once identified, proper treatment of the underlying cause is mandatory. Drug-associated ED resolves quickly after discontinuation of the offending [6-9].

Conclusions

ED is a rare clinical syndrome that may have a guarded prognosis. While its diagnosis can be established by physical examination, based on dermatological findings, it is essential to determine its etiology in order to start prompt and appropriate treatment.

Adverse drug reactions represent its second leading cause and, although several drugs have been implicated, to the best of our knowledge, nitrofurantoin-induced ED has not been previously reported. It is important to know and recognize this condition given that, after the withdrawal of the offending agent, long-term prognosis for patients with drug-induced disease is good.


References

  1. Cuellar-Barboza A, Ocampo-Candiani J, Herz-Ruelas ME: A practical approach to the diagnosis and treatment of adult erythroderma. Actas Dermosifiliogr. 2018, 109:777-90. 10.1016/j.ad.2018.05.011
  2. Austad SS, Athalye L: Exfoliative dermatitis. StatPearls Publishing, Treasure Island, FL ; 2022.
  3. Thomson MA, Berth-Jones J: Erythroderma and exfoliative dermatitis. Life-threatening dermatoses and emergencies in dermatology. Revuz J, Roujeau JC, Kerdel FA, Valeyrie-Allanore L (ed): Springer, Berlin, Heidelberg; 2009. 79-87. 10.1007/978-3-540-79339-7_8
  4. Singh J, Dinkar A, Atam V, Gupta KK, Sahani KK: Drug reaction with eosinophilia and systemic symptoms syndrome associated with nitrofurantoin. J Res Pharm Pract. 2016, 5:70-3. 10.4103/2279-042X.176560
  5. Mohamed Saleem TS, Jyothi K, Babu SC: Report: a case report on nevirapine induced exfoliative dermatitis. Pak J Pharm Sci. 2019, 32(1):221-22.
  6. Qiu Z, Liu H, He L, Ma Y, Song H, Bai W, Yu M: Proton pump inhibitor-induced exfoliative dermatitis: a case report. Exp Ther Med. 2016, 11:543-6. 10.3892/etm.2015.2926
  7. César A, Cruz M, Mota A, Azevedo F: Erythroderma. A clinical and etiological study of 103 patients. J Dermatol Case Rep. 2016, 10:1-9.
  8. Tan GF, Kong YL, Tan AS, Tey HL: Causes and features of erythroderma. Ann Acad Med Singap. 2014, 43:391-4.
  9. Grant-Kels J, Fedeles F, Rothe MJ: Exfoliative dermatitis. Fitzpatrick's dermatology in general medicine. Goldsmith LA, Katz SI, Gilchrest BA, Paller AS, Leffell DJ, Wolff K. (ed): McGraw Hill, 2012.

Case report
peer-reviewed

Nitrofurantoin-Induced Exfoliative Dermatitis: A Case Report


Author Information

Carolina Morna Corresponding Author

Internal Medicine, Hospital Dr. Nélio Mendonça, Funchal, PRT

Jéssica Chaves

Internal Medicine, Hospital Dr. Nélio Mendonça, Funchal, PRT

Carolina Barros

Internal Medicine, Hospital Dr. Nélio Mendonça, Funchal, PRT

Tiago E. Freitas

Internal Medicine, Hospital Dr. Nélio Mendonça, Funchal, PRT


Ethics Statement and Conflict of Interest Disclosures

Human subjects: Consent was obtained or waived by all participants in this study. Conflicts of interest: In compliance with the ICMJE uniform disclosure form, all authors declare the following: Payment/services info: All authors have declared that no financial support was received from any organization for the submitted work. Financial relationships: All authors have declared that they have no financial relationships at present or within the previous three years with any organizations that might have an interest in the submitted work. Other relationships: All authors have declared that there are no other relationships or activities that could appear to have influenced the submitted work.



Case report
peer-reviewed

Nitrofurantoin-Induced Exfoliative Dermatitis: A Case Report


Figures etc.

SIQ
7.2
RATED BY 11 READERS
CONTRIBUTE RATING

Scholarly Impact Quotient™ (SIQ™) is our unique post-publication peer review rating process. Learn more here.